Other side effects include increased risk of heart problems in older men with poor mobility, according to a 2009 study at Boston Medical Center. A 2017 study published in JAMA found that treatments increase coronary artery plaque volume. Additionally, the Food and Drug Administration (FDA) requires manufactures to include a notice on the labeling that states taking testosterone treatments can lead to possible increased risk of heart attacks and strokes. The FDA recommends that patients using testosterone should seek medical attention right away if they have these symptoms:
When measuring testosterone levels, it is critical to determine the levels of both free and total testosterone to understand the cause of any observed symptoms of deficiency (Khosla et al 2008).
Because of difficulties with equipment standardization and inter-laboratory variability, it is recommended that physicians consistently use the same local laboratories and gain familiarity with the accuracy, precision and definition of normal values for the assays offered in their communities (Morales et al 2010).